Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 43, NWS Charleston, WV

March 30, 2012Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Mar 30, 2012, 8:32 PM EDT for Morgan County, Perry County, Ohio. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2012, 8:32 PM EDT (00:32 UTC)
Expired
Mar 30, 2012, 9:30 PM EDT
In force
58 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 148 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 7:47 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS51 KRLX 310032
SVRRLX
OHC115-127-310130-
/O.NEW.KRLX.SV.W.0043.120331T0032Z-120331T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORGAN COUNTY IN SOUTHEAST OHIO...
  NORTHERN PERRY COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITIES OF...SOMERSET...PERRY STATE FOREST...

* UNTIL 930 PM EDT

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 20
  MILES NORTHWEST OF SOMERSET...OR 11 MILES EAST OF REYNOLDSBURG...
  AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  THORNVILLE...GLENFORD...CROOKSVILLE...EAGLEPORT AND BRISTOL.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.

&&

LAT...LON 3991 8217 3990 8216 3983 8216 3982 8207
      3978 8207 3976 8165 3966 8164 3975 8241
      3983 8241 3984 8248 3993 8247 3994 8245
TIME...MOT...LOC 0030Z 278DEG 51KT 3998 8252

$$
1 follow-up statement
016 
WWUS51 KRLX 310125
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EDT FRI MAR 30 2012

OHC115-127-310134-
/O.EXP.KRLX.SV.W.0043.000000T0000Z-120331T0130Z/
MORGAN OH-PERRY OH-
925 PM EDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERRY AND NORTHERN
MORGAN COUNTIES WILL EXPIRE AT 930 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
SATURDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3990 8216 3983 8216 3982 8207
      3978 8207 3976 8165 3966 8164 3975 8241
      3983 8241 3984 8248 3993 8247 3994 8245
TIME...MOT...LOC 0124Z 278DEG 51KT 3987 8153

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 8:25 PM EDT, 7 minutes earlier.

Area forecast discussion, Mar 30, 8:25 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
825 PM EDT FRI MAR 30 2012

.SYNOPSIS...
WARM FRONT MOVES NORTH THIS EVENING. LOW PRESSURE MOVES EAST JUST TO
OUR NORTH TONIGHT. COLD FRONT PASSES LATE TONIGHT INTO EARLY SATURDAY.
HIGH PRESSURE SATURDAY. ANOTHER LOW PRESSURE SYSTEM TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
8 PM UPDATE. UPDATED FOR SEVERE THUNDERSTORM WATCH 120 ISSUED FOR
PARTS OF SOUTHEAST OHIO...NORTHEAST KENTUCKY AND NORTHWESTERN WEST
VIRGINIA TIL MIDNIGHT. ADJUSTED QUICKER TIMING OF SQUALL LINE INTO
NORTH AND WEST AREAS THIS EVENING...AND EXTENDED SHOWERS BEHIND THE
ACCOMPANYING FRONT THAT MOVES THRU TONIGHT DUE TO IMPRESSIVE LOOKING
VORT MAX OVER IOWA THIS EVENING.

PREVIOUS DISCUSSION.
PRIMARY FORECAST CONCERN THIS PERIOD WILL BE THE SHOWER AND
THUNDERSTORM ACTIVITY ASSOCIATED WITH A SFC COLD FRONT WHICH WILL
MOVE ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS...ALONG
WITH THE POTENTIAL FOR SEVERE CONVECTION.

BTWN 00Z-06Z A SHORTWAVE TROUGH MOVING THROUGH THE MEAN WESTERLY
FLOW WILL BEGIN TO FLATTEN OUT TO THE NORTH. BEST LARGE SCALE
FORCING FOR ASCENT REMAINS NORTH WITH IT BUT SOME WEAK LIFT IS
PRESENT OVER AREA. OVERALL UPPER LEVEL SYSTEM ALONG WITH ATTENDANT
SFC LOW IS NOTABLY SLOWER IN RECENT RUNS VERSUS YESTERDAY
RUNS...WITH THE COLD FRONT NOT INTO THE NW PART OF THE AREA UNTIL
AROUND 03Z. HAVE THE FRONT LOCATED WITH HIGHEST POPS NEAR CRW AROUND
08Z-09Z...AND SOME INDICATIONS THAT THIS MAY EVEN BE A BIT QUICK.
REGARDING SVR POTENTIAL WITH THE FRONT/PRE-FRONT ENVIRONMENT...BEST
OPPORTUNITY SHOULD COME ACROSS SOUTHEAST OHIO. WHILE STRONG WINDS
WILL BE POSSIBLE WITH SOME LOW-LEVEL DRY AIR IN PLACE...THE GREATER
THREAT SHOULD BE LARGE HAIL. BOTH 0-6K SHEAR AND INSTABILITY WILL
DECREASE AFTER 06Z AS THE COLD FRONT PROGRESSES FURTHER EAST..WHICH
SHOULD EFFECTIVELY END THE SVR THREAT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
MODELS HAVE THE SFC LOW PRESSURE CENTER JUST TO OUR NORTHWEST OVER
THE WV EASTERN PANHANDLE BY 12Z SAT. GFS/ECMWF HAVE SLOWED DOWN
ONCE AGAIN THE PROGRESS OF ITS COLD FRONT TO BE OVER OUR WESTERN
SLOPES 12Z SAT...EXITING THE EASTERN MOUNTAINS BY 18Z.
THEREFORE...DELAYED THE DEPARTURE OF CHANCE POPS THERE.

A BRIEF HIGH PRESSURE...BEHIND THE FRONT MOVES ACROSS WITH
NORTHWEST DRIER FLOW...TO PROVIDE PERIODS OF CLEAR SKIES SAT NIGHT
INTO SUNDAY.

WEAK UPPER LEVEL DISTURBANCES WILL RIDE ALONG A WEAK SFC FRONTAL
BOUNDARY SUNDAY NIGHT PROMPTING THE RETURN OF LOW CHANCE FOR
SHOWERS MAINLY ACROSS THE NORTHERN SECTIONS.

USED A BLEND OF MET AND MAV GUIDANCE FOR HIGHS ON SATURDAY...WITH
A TEMP GRADIENT RANGING FROM 70 DEGREES EXTREME SOUTHERN COAL
FIELDS...TO THE LOWER 60S EXTREME NORTHERN SECTIONS. KEPT HIGHS
ON SATURDAY A DEGREE LOWER THAN THE WARMER MAV NUMBERS...GENERALLY
IN THE MID TO UPPER 60S KEPT THINGS ON THE COOLER SIDE...CLOSER TO
THE MET...RANGING FROM AROUND 60 IN THE NORTH TO CLOSE TO 70 IN
THE SOUTH.

TEMPERATURES REBOUND SUNDAY PER PERIOD OF SUNSHINE EXPECTED...SO
WENT CLOSER TO THE WARMER MAV. WITH FLOW BECOMING WEST SOUTHWEST
IN THE BOUNDARY LAYER...EXPECT MOIST ADVECTION SUNDAY NIGHT
BRINGING AN INCREASE IN DEWPOINTS INTO THE MID 50S. THEREFORE...A
WARMER SUNDAY NIGHT WAS FORECASTED. WEAK SFC FLOW AND WAA AT H850
OF ABOUT FOUR DEGREES SUGGEST A MONDAY HIGHS WILL BE EVEN
WARMER...PERHAPS INTO THE LOWER 80S

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
STILL HAVING TROUBLE GETTING THE OPERATIONAL LONG RANGE MODELS TO
GEL ON A CONSENSUS SOLUTION REGARDING THE EVOLUTION OF A STRONG LOW
PRESSURE SYSTEM FOR THE TUESDAY TIME FRAME. AS A RESULT...WILL
CONTINUE TO LEAN ON THE HPC SOLUTIONS AND THEIR ASSOCIATED BLENDS
WHICH KEEPS THE FIRST HALF OF THE FORECAST ACTIVE IN THE LONG
TERM...AND THE SECOND HALF DRY. EXPECTING AN OVERALL AMPLIFICATION
TO THE LONG WAVE PATTERN DURING THIS TIME...WITH THE ECMWF
SUGGESTING A STRONG CLOSED LOW SITUATION OVER THE NORTHEASTERN
CONUS. WILL NEED TO WATCH WHAT HAPPENS WITH OUR NORTHERN ZONES
INCLUDING THE NORTHERN MOUNTAINS IN TERMS OF
TEMPERATURES...CLOUDS...AND PRECIPITATION. HPC GOES CONSERVATIVE NOW
AND KEEPS IT DRY...MORE LIKE THE GFS.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
01Z SATURDAY THRU 00Z SUNDAY...
EXPECT A SQUALL LINE...WELL AHEAD OF COLD FRONT...TO MOVE EAST
SOUTHEAST INTO AREA BY 01Z. THIS WILL CONTINUE BUT WEAKEN BY 04Z AS
IT CROSSES THE OHIO RIVER. ALSO EXPECT SHOWERS BEHIND THE FRONT
WHICH MOVES THRU TONIGHT TO LINGER INTO SATURDAY MORNING AS VORT
MAX OVER IOWA MOVES ACROSS.

GENERALLY VFR AHEAD OF COLD FRONT...EXCEPT IN SQUALL LINE AND OTHER
SCATTER SHOWERS. NEAR AND BEHIND THE COLD FRONT...WHICH REACHES THE
OHIO RIVER AROUND 2 AM...AND THE MOUNTAINS AROUND 13Z...BECOMING
MVFR IN SHOWERS...LOCALLY IFR IN HIGHER MOUNTAIN LOCATIONS.

IMPROVING TO VFR BY 16Z WEST OF THE OHIO RIVER...AND WEST OF THE
MOUNTAINS BY 21Z. MVFR CONTINUES IN MOUNTAINS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING OF COLD FRONT WITH STRONG THUNDERSTORMS
MAY VARY...ALONG WITH SUBSEQUENT FLIGHT CONDITIONS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 03/31/12
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
HTS CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    L    M    M    L    L    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    M    M    L    M    M    M    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M

AFTER 00Z SUNDAY...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/MZ/30/26
NEAR TERM...JMV
SHORT TERM...ARJ
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Mar 30, 3:49 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
349 AM EDT FRI MAR 30 2012

VAZ003-004-WVZ024>028-033>040-046-047-310800-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
349 AM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029>032-
310800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-
349 AM EDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING COULD
REACH SEVERE LIMITS...WITH LARGE HAIL OR STRONG WIND GUSTS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:35 PM EDTSpecial Weather StatementRLXMorgan55 min
Mar 30, 9:46 PM EDTSpecial Weather StatementRLXAthens, Vinton29 min
Mar 30, 10:15 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Morgan, Perry, Washington60 min
Mar 30, 10:42 PM EDTSevere Thunderstorm WarningRLXWashington48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.